MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ULTRAFLEX ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION ULTRAFLEX ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL
Model Number M00513750
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/31/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).An ultraflex esophageal distal release covered stent and delivery system were received for analysis.The stent was returned partially deployed.Visual inspection found the deployment suture rolled up in the shaft.Functional evaluation revealed that it was possible to deploy the stent by unrolling the deployment suture from the shaft and holding the handle hub in the palm of one hand, grasping and retracting the finger ring with the other hand.However, the stent was unable to fully expand in one section.No other issues were noted to the stent and delivery system.The reported event of shaft kinked was not confirmed as no damages were found on the shaft.The reported event of delivery system difficult to cross lesion could not be confirmed as this occurred during the procedure and is not possible to replicate in the laboratory of analysis.It is likely that procedural factors such as handling of the device and the technique used by the user limited the performance of the device and contributed to the stent partial deployment.Furthermore, it is likely that the manipulation of the device after the procedure could have caused the deployment suture to become rolled up in the shaft which also led to the stent failure to expand.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to procedure.
 
Event or Problem Description
It was reported to boston scientific corporation that an ultraflex esophageal distal release covered stent was to be implanted to treat an esophageal carcinoma during a stent placement procedure performed on (b)(6) 2022.The patient's anatomy was not tortuous and was dilated prior to stent placement.During the procedure, the ultraflex delivery catheter got kinked and was unable to advance through the stricture.The device was removed and a different stent was used to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.Note: this event has been deemed an mdr-reportable event based on the investigation results which revealed that the ultraflex esophageal stent did not fully expand.
 
Event or Problem Description
It was reported to boston scientific corporation that an ultraflex esophageal distal release covered stent was to be implanted to treat an esophageal carcinoma during a stent placement procedure performed on (b)(6), 2022.The patient's anatomy was not tortuous and was dilated prior to stent placement.During the procedure, the ultraflex delivery catheter got kinked and was unable to advance through the stricture.The device was removed and a different stent was used to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.Note: this event has been deemed an mdr-reportable event based on the investigation results which revealed that the ultraflex esophageal stent did not fully expand.Please see block h10 for full investigation details.
 
Additional Manufacturer Narrative
Block h6: imdrf device code (b)(6)captures the reportable investigation results of ultraflex esophageal stent failed to expand.Block h10: an ultraflex esophageal distal release covered stent and delivery system were received for analysis.The stent was returned partially deployed.Visual inspection found the deployment suture rolled up in the shaft.Functional evaluation revealed that it was possible to deploy the stent by unrolling the deployment suture from the shaft and holding the handle hub in the palm of one hand, grasping and retracting the finger ring with the other hand.However, the stent was unable to fully expand in one section.No other issues were noted to the stent and delivery system.The reported event of shaft kinked was not confirmed as no damages were found on the shaft.The reported event of delivery system difficult to cross lesion could not be confirmed as this occurred during the procedure and is not possible to replicate in the laboratory of analysis.It is likely that procedural factors such as handling of the device and the technique used by the user limited the performance of the device and contributed to the stent partial deployment.Furthermore, it is likely that the manipulation of the device after the procedure could have caused the deployment suture to become rolled up in the shaft which also led to the stent failure to expand.However, there is no indication of what the customer reported because the shaft was received in good condition and the outer diameter of the device was found within specification.Therefore, a review and analysis of all available information indicated the most probable cause is no problem detected.Block h11: block h10 has been corrected.

Brand Name
ULTRAFLEX ESOPHAGEAL NG
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key15545244
Report Number3005099803-2022-05833
Device Sequence Number5685121
Product Code ESW
UDI-Device Identifier08714729649113
UDI-Public08714729649113
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K091816
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/20/2023
Device Model NumberM00513750
Device Catalogue Number1375
Device Lot Number0027347512
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/16/2022
Supplement Date Received by Manufacturer10/13/2022
Initial Report FDA Received Date10/05/2022
Supplement Report FDA Received Date11/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown